Hedetniemi's conjecture for Kneser hypergraphs

Hossein Hajiabolhassan, Frédéric Meunier

Research output: Contribution to journalJournal articleResearchpeer-review

219 Downloads (Pure)


One of the most famous conjectures in graph theory is Hedetniemi's conjecture stating that the chromatic number of the categorical product of graphs is the minimum of their chromatic numbers. Using a suitable extension of the definition of the categorical product, Zhu proposed in 1992 a similar conjecture for hypergraphs. We prove that Zhu's conjecture is true for the usual Kneser hypergraphs of same rank. It provides to the best of our knowledge the first non-trivial and explicit family of hypergraphs with rank larger than two satisfying this conjecture (the rank two case being Hedetniemi's conjecture). We actually prove a more general result providing a lower bound on the chromatic number of the categorical product of any Kneser hypergraphs as soon as they all have same rank. We derive from it new families of graphs satisfying Hedetniemi's conjecture. The proof of the lower bound relies on the Zp-Tucker lemma.
Original languageEnglish
JournalJournal of Combinatorial Theory, Series A
Pages (from-to)42-55
Publication statusPublished - 2016


  • Categorical product
  • Kneser graphs and hypergraphs
  • Hedetniemi’s conjecture
  • Zp-Tucker lemma

Fingerprint Dive into the research topics of 'Hedetniemi's conjecture for Kneser hypergraphs'. Together they form a unique fingerprint.

Cite this